Arkansas, 2008

Excessive Heat in Arkansas, August 1 to 5, 2008

August 1 to 5, 2008 · NWS TSA · 2 events in 2 counties and zones

A prolonged period of excessive heat occurred across much of west-central Arkansas during the early part of August. Daytime high temperatures reached the 100 to 105 degree range, daily maximum heat index values reached the 105 to 115 degree range, and morning low temperatures only fell into the upper 70s to lower 80s.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A prolonged period of excessive heat occurred across much of west-central Arkansas during the early part of August. Daytime high temperatures reached the 100 to 105 degree range, daily maximum heat index values reached the 105 to 115 degree range, and morning low temperatures only fell into the upper 70s to lower 80s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 1, 9:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 1, 9:52 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1052 AM CDT FRI AUG 1 2008

.DISCUSSION...
EXPANDING UPPER HIGH HAS BEGUN TO MORE STRONGLY INFLUENCE LOCAL
WEATHER WITH SKIES MOSTLY CLEAR AND TEMPERATURES RUNNING SEVERAL
DEGREES WARMER THAN THIS TIME YESTERDAY.  CURRENT FORECAST IS
TRACKING WELL WITH CONTINUED EXPECTATIONS OF HIGH HEAT INDEX VALUES
THROUGH THE AFTERNOON.  ANY FURTHER MODIFICATIONS TO CURRENT HEAT
HEADLINES WILL BE LARGELY DRIVEN BY OVERNIGHT LOW TEMP FORECASTS.
WILL UPDATE PRODUCTS TO REFLECT OBSERVED TRENDS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY FROM 1 PM FRIDAY TO 7 PM MONDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY FROM 1 PM FRIDAY TO 7 PM MONDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...07
LONG TERM....06
Hazardous weather outlook, Aug 1, 4:08 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
508 AM CDT FRI AUG 1 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
508 AM CDT FRI AUG 1 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...EARLY AFTERNOON.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

DISCUSSION...
AN UPPER RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE
SOUTHERN PAINS TODAY. HOT AND HUMID CONDITIONS WILL PREVAIL...
RESULTING IN AFTERNOON HEAT INDICES BETWEEN 105 AND 110 DEGREES
ACROSS MUCH OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. A HEAT
ADVISORY WILL BE IN EFFECT THIS AFTERNOON. SEE...OKCNPWTSA...FOR
DETAILS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY...DANGEROUS HEAT POTENTIAL.
MONDAY...DANGEROUS HEAT POTENTIAL.
TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
HOT AND HUMID CONDITIONS WILL PREVAIL THROUGH MUCH OF NEXT WEEK AS
THE UPPER RIDGE OF HIGH PRESSURE REMAINS IN PLACE. TOWARDS THE END
OF THE WEEK...THE RIDGE BREAKS DOWN AND MAY RESULT IN A COLD FRONT TO
APPROACH THE AREA FROM THE NORTH. LOW CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THE SURFACE BOUNDARY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
A PROLONGED PERIOD OF DANGEROUSLY HOT TEMPERATURES IS EXPECTED
THIS WEEKEND AND INTO AT LEAST THE EARLY PART OF NEXT WEEK.
THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE
TO CREATE A DANGEROUS SITUATION WHERE HEAT ILLNESSES ARE LIKELY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Crawford

When
August 1, 11:00 AM CST to August 5, 9:00 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Excessive Heat, Sebastian

When
August 1, 11:00 AM CST to August 5, 9:00 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124108, 124109.